Missouri, 2024

Hail in Missouri, May 26, 2024

May 26, 2024 · NWS EAX · 5 events in 2 counties and zones

In the afternoon hours of May 26th, supercells produced large hail to portions of Bates and Henry Counties in the southern reaches of the WFO Pleasant Hill CWA. Baseball sized hail was reported east of Clinton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

In the afternoon hours of May 26th, supercells produced large hail to portions of Bates and Henry Counties in the southern reaches of the WFO Pleasant Hill CWA. Baseball sized hail was reported east of Clinton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 1:36 PM CST, 39 minutes earlier. Its key messages:

  • The threat for severe storms has diminished with isolated to scattered storms possible this afternoon. Gusty winds, small hail and lightning will be main hazards.
  • Quieter weather expected for Memorial Day through Wednesday, with seasonal temperatures and relatively low humidity.
Area forecast discussion, May 26, 1:36 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
236 PM CDT Sun May 26 2024

.KEY MESSAGES...

- The threat for severe storms has diminished with isolated to
  scattered storms possible this afternoon. Gusty winds, small
  hail and lightning will be main hazards.

- Quieter weather expected for Memorial Day through Wednesday,
  with seasonal temperatures and relatively low humidity.

&&

.DISCUSSION...
Issued at 1247 PM CDT Sun May 26 2024

The initial round of storms overnight has hindered the
convective environment to today's activity as it's been more
difficult to recover. Thus the threat for severe storms has
diminished as we moved from slight and enhanced risk in Central
Missouri down to marginal risk and even general thunderstorms
along the state line of Missouri and Iowa. This means that only
the isolated to scattered coverage possible for this afternoon
has diminished and expecting main hazard threat if any storms
develop to will be gusty winds, small hail and lighting. As for
the probability of precipitation has been lowered to 20 to 40%
with the best potentials in the far northwestern portions of
Missouri and northeastern Kansas and along the boundary to our
southern counties from Cooper to Miami and southward counties.
As of 130 pm radar reflectivity showed some isolated to
scattered showers and isolated thunderstorms moving northeast
across northern Kansas. The surface low at 130 pm is located
near the junction of northwest OK, southwest MO, and southeast
KS with the boundary across central MO as seen in the visible
satellite imagery with the cu cloud cover. Redevelopment of
storms will primarily be along the boundary as radar
reflectivity return already see line extending from Ottawa to
Lawrence to Sedalia.

Additionally the flood watch was cancelled across Kansas and
central Missouri earlier this morning. However we will still
have to monitor certain location such as the 102 River near
Maryville and Rosendale and the Platte River at Agency which
show rise water level through Tuesday but should still remain
within action stages.

Quieter weather arrives on Memorial Day. A couple of mid/upper
level troughs descend out of Canada and into the Upper Midwest,
pivoting toward the Great Lakes region through Tuesday, keeping
us under northwest flow aloft and expecting some weak cold
fronts through the region. This flow will temperatures near
seasonal normals along with reasonably comfortable humidity
levels with dewpoints in the low to mid 50s through Wednesday.

As we head into Thursday and Friday, troughing moves into the
western CONUS, and will increase southerly low level return
flow, bringing in increased moisture and chances for showers and
thunderstorms towards the end of next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1229 PM CDT Sun May 26 2024

VFR conditions will persist across the forecast period at all
terminals with westerly to northwesterly winds around 10 knots.
There is a slight chance for isolated showers and storms (15-
20%) from KMCI and southward this afternoon, but chances are too
low to even mention. There is a chance of thunderstorms for
KSTJ between 22z and 01z but only mentioned VCTS. The potential
for severe thunderstorms has diminished across the entire area.
Expect more quiet and seasonal weather for the terminals for
Memorial day.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...MAK
AVIATION...MAK
Hazardous weather outlook, May 26, 4:03 AM CST, 10 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
503 AM CDT Sun May 26 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
503 AM CDT Sun May 26 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Morning thunderstorms will exit the area by sunrise. Additional
scattered thunderstorms may redevelop across portions of Missouri
this afternoon and evening. A few storms over central Missouri may be
strong to marginally severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

In the hours before

Local storm report, May 26, 10:49 AM CST, 3 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1149 AM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     Tstm Wnd Dmg     2 N Tightwad            38.34N 93.54W
05/25/2024                   Henry              MO   Public

            Tree blown down. Time estimated from radar.

&&

cdb
Local storm report, May 26, 11:02 AM CST, 3 hours 13 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1202 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 AM     Tstm Wnd Dmg     Smithton                38.68N 93.09W
05/26/2024                   Pettis             MO   Public

            Tree limbs blown down. Time estimated from
            radar.

&&

cdb
Local storm report, May 26, 11:05 AM CST, 3 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1205 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     Tstm Wnd Dmg     Bunceton                38.79N 92.80W
05/26/2024                   Cooper             MO   Public

            Large tree uprooted. Time estimated from
            radar.

&&

cdb
Local storm report, May 26, 11:29 AM CST, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1229 PM CDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     Tstm Wnd Dmg     Lee's Summit            38.92N 94.38W
05/25/2024                   Jackson            MO   Emergency Mngr

            Large tree uprooted near Douglas and Elm.
            Another large tree blocking traffic at
            Douglas and Orchard. Time estimated from
            radar.

&&

cdb

The radar

The Pleasant Hill radar (KEAX), 65 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Henry

When
May 26, 2:15 PM CST to 2:17 PM CST
Where
Henry County, 1 mi SW of Clinton
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.368, -93.781

Large hail up to golf ball size was reported in Clinton.

Hail, Henry

When
May 26, 2:22 PM CST to 2:24 PM CST
Where
Henry County, 1.02 mi NE of Clinton Mem Arpt
Measured
2.75 in hail
Reported by
Public
Coordinates
38.362, -93.669

Baseball sized hail was reported along Highway 7 just east of Clinton (near Clinton Airport).

Hail, Henry

When
May 26, 2:33 PM CST to 2:35 PM CST
Where
Henry County, 0.69 mi NE of Leesville
Measured
2 in hail
Reported by
Public
Coordinates
38.358, -93.542

Two inch diameter hail was reported north of Tightwad on the south side of Truman Lake near Route PP.

Hail, Bates

When
May 26, 2:35 PM CST to 2:37 PM CST
Where
Bates County, 5 mi W of Rich Hill
Measured
1 in hail
Reported by
Public
Coordinates
38.100, -94.462

Quarter sized hail was reported about 5 miles west of Rich Hill along Route A.

Hail, Bates

When
May 26, 2:44 PM CST to 2:51 PM CST
Where
Bates County, 1.04 mi E of Rich Hill
Measured
1.5 in hail
Reported by
Public
Coordinates
38.098, -94.351

Ping pong ball sized hail was reported at the Phillips 66 gas station in Rich Hill. Hail fell for approximately 7 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184738, 1184739, 1184740, 1184744, 1184749.